Message Number: YG1661 | New FHL Archives Search
Date: 2001-03-24 04:49:00 UTC
Subject: Help! ECE/Ulcer/Low blood sugar

Dr. Williams:

I need you're advice desperately and am at my wits end trying to provide the
proper treatment for my ferret Bandit. I will try to make this short and

Bandit has had symptoms of ECE for the last month: the onset started within
24 hours of introduction to new kit, thought I heard him upchuck and then
couldn't which end it came from. As the days progressed Bandit had diarrhea
(in all shades of yellow/gold and sometimes green). My vet originally was
treating him for Heliobacter with flagyl, antibiotics and pepto -well as you
know this treatment is almost impossible to follow, Bandit would paw at his
mouth till it bled. I read and reread you're FAQ's on ECE and decided to
follow you're treatment-which was to treat Bandit's questionable ulcer with
carafate 10 minutes before feeding and stick to a bland diet of babyfood- I
did this for a while and did not see a great improvement, he continued to
chew at the air during feedings and fought with me not to eat. His stools at
this point were more formed but still very seedy a sign of malabsorption. I
had recently read to help form the stools to add baby rice cereal to the
babyfood and that what I did and it seemed to help some. As I grew concerned
about Bandit's condition I had remember reading in the FAQ's that pediapred
could help the inflammation in the intestines and stimulate appetite, I
decided to try it-I started Bandit with .30 cc 1x a day (the bottle reads
1mg/ml)for seven days and then the following seven days weaned him off to
every other day. During this time I noticed his energy was up and his
appetite a little too. Approximately two weeks later Bandit had diarrhea
again and at times it was greenish and very loose and seedy. His eyes looked
glassy and he looked dehydrated. It was hard to know what was going on cause
I had recently added Dyne to his babyfood to increase his caloric intake and
tried adding 1/4 capsule of acidophilus to his food. I took Bandit to the
vet and insisted on sub-q-fluids although my vet did not think he needed
them. She ran a CBC and a complete chemistry-the results showed low BG of 62
(in house) and his red blood count was high suggestive of dehydration. I was
wondering if I could post the values when I get the report and get you're

My questions are:
1) Could Bandits blood sugar be affected if he was dehydrated?
2) Bandit had bilateral adrenal surgery-one surgically removed and the right
with cryosurgery. He has not needed hormone replacements his electrolytes
always seem to be good. Is it possible that whatever adrenal tissue Bandit
has left is not putting out enough hormones and is leaving him dehydrated and
in turn affecting his blood sugar?
3) What else is a high red blood count indicative of?
4) Should I discontinue the rice baby cereal in his babyfood if his blood
sugar is low?
5) Is it okay to give peppermint flavor pepcid a/c chewable tablet to my
ferret-and how much ?? the pill is 10mg and Bandit weighs 2lbs 13ounces.
6) Is it okay to give the pepcid while giving the pred??
7) I know you suggest avoiding pepcid if the ferret has ECE because it
further complicates absorption of food-but I don't necessarily believe Bandit
still suffers from ECE. Yes, his stool continues to be seedy but from what I
read that can stay with him along time.

My vet decided to put Bandit back on pred but to raise the dose to .50 cc/ml
(bottle reads 1mg/ml) twice a day for 14 days and then then 3rd week
everyother day and to call her at that point to inquire how to wean him off
the fourth week.

I am concerned because I really am not convinced Bandit has insulinoma or if
with everything else going on it's affected his BG. I would like to continue
with the pred but do not want him to grow dependent nor irritate or develop
more ulcers.

Can you please offer you're advice and suggestive treatment.

Thank you so very much,
(I am sorry this is so long-so much information to convey)